A rare case of kissing gastric ulcers secondary to non-steroidal anti-inflammatory drugs (NSAIDs) intake

Upper-gastrointestinal-endoscopy-images.-A----Kissing-ulcers-in-the-stomach-(Black-arrows)-seen-during-J-maneuver,-B---Biopsy-being-taken-from-the-ulcer-site.-

Peptic ulcer is defined as an erosion of the gastric or duodenal mucosa that extends through the muscular mucosa. Helicobacter pyloriAssociated gastritis and ingestion of non-steroidal anti-inflammatory drugs (NSAIDs) are the two most common causes of peptic ulcers. [1]. Other common causes are smoking, stress, foreign body, caffeine ingestion, and trauma. [1,2]. Kissing ulcers are a pair of ulcers facing each other on opposite walls of the stomach or duodenum [2]. Although common in the duodenum, stomach kissing ulcers have rarely been reported in the literature. We report a rare case of gastric kissing ulcer secondary to ibuprofen (NSAID) ingestion.

An 85-year-old female presented to the emergency department with recent-onset hematemesis for one day. She had three episodes of hematemesis with no history of melena. She had been known to have hypertension for 20 years, well controlled with amlodipine once a day. She also had age-related osteoarthritis, which had worsened in the last week, and had been taking ibuprofen pills twice a day (over-the-counter) for the past five days. She had no history of jaundice, smoking, alcohol abuse, or trauma. There was no previous history of use of NSAID analgesics.

At presentation, his hemodynamics were stable. Her physical examination was normal. Upper digestive endoscopy revealed two ulcers in the middle body of the stomach, on the anterior and posterior walls, facing each other. They were 3×2 cm and 1×2 cm in size, respectively, with desquamation of the base and without active bleeding, surrounded by normal gastric mucosa (Figure 1A). The anterior gastric wall ulcer was Forrest class IIc and the posterior wall was Forrest class III. The rapid gastric mucosal urease test was negative. Biopsies sampled from both ulcers were negative for malignancy and H. pylori (Figure 1B). Ingestion of NSAIDs being the only identified risk factor, were classified as Johnson Type V ulcers.

She was advised to stop ibuprofen and was treated conservatively with oral proton pump inhibitors. Repeat endoscopy after one month showed healing ulcers with surrounding normal mucosa (Figure two).

Post-treatment-upper-gastrointestinal-endoscopy-images-showing-resolving-ulcers.  from-both-the-ulcer-healing-sites

Peptic ulcer disease (PUD) is a heterogeneous disease caused by an imbalance between mucosal protective factors such as mucosal bicarbonate secretion, blood flow, cell renewal, prostaglandin production and aggressive factors such as H. pylori infection, NSAID use, smoking, alcohol abuse, stress and trauma. These ulcers are common in the esophagus, stomach and duodenum. Among all PUDs, 10-20% have complications such as perforation and gastric outlet obstruction, the most common being upper gastrointestinal bleeding. [3].

Kissing ulcers are a pair of ulcers present on opposite walls in the stomach or duodenum. [2]. Although commonly reported in the duodenum (1.5%) [1,2], stomach kissing ulcers are rarely reported in the literature. In our extensive search, we found only four case reports [2,4-6]. Of these, two were due to trauma. [2,5]and the other due to a percutaneous endoscopic gastrostomy tube [6]. The etiology of the fourth case was not mentioned; however, the use of an NSAID was ruled out [4].

The use of NSAID analgesics is associated with many gastrointestinal problems, leading to significant morbidity and even death. The prevalence of peptic ulcers in NSAID users is 14-25% and is usually more gastric than duodenal. However, up to 50% of endoscopy-proven gastric ulcers are associated with NSAID analgesics. [7]. In addition, consumption of NSAIDs in regular doses, even for a short period, increases the likelihood of PUD. [3]. Other risk factors that may increase the severity of the impact of NSAIDs include advanced age (> 70 years), previous history of ulcer, the first three months of treatment with NSAID analgesics, smoking, other cardiovascular comorbidities, H. pyloriand use of corticosteroids or anticoagulants [7].

The continuation of NSAID analgesics in a proven case of gastric ulcers delays their healing. Therefore, the first step in treatment is to discontinue the analgesic drug or to reduce the dose if discontinuation is not feasible. However, if discontinuing or reducing the dose of NSAID analgesics is not feasible, the use of proton pump inhibitors or histamine type 2 receptor antagonists along with an NSAID may reduce the incidence of ulcer. [8]. The use of cyclooxygenase-2-specific NSAID analgesics is also recommended as an option. Surgical intervention is rarely required in acute presentations such as intractable ulcer bleeding and perforation. [9].

Although sometimes reported in the duodenum, kissing ulcers are rarely reported in the stomach. Although the precise pathophysiology is still unknown, this uncommon condition can be caused by sudden abdominal trauma or by the acute ingestion of NSAIDs. Cessation of NSAID analgesic use and addition of proton pump inhibitors lead to complete healing.


#rare #case #kissing #gastric #ulcers #secondary #nonsteroidal #antiinflammatory #drugs #NSAIDs #intake

Leave a Reply